MAUDE Adverse Event Report: ETHICON INC. NUROLON SUTURE 8-18" (45CM) 4-0 BLK; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. NUROLON SUTURE 8-18" (45CM) 4-0 BLK; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number N104T
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees, that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 - device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received later a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: were there any unexpected outcomes, complications, or changes in the patient¿s postoperative care due to the prolonged procedure? what is the most current patient health status and condition? please perform and document the follow-up attempt for product return.
 
Event or Problem Description
It was reported that a patient underwent ventriculo peritoneal shunt on (b)(6) 2024 and a suture was used.During the interrupting suture for closing head, the suture was used for suturing the galea, but the needle was too large to fit in the final stitch, so another suture was used.When the needle-suture was applied to the galea which is in front of the surgeon and the opposite side was sutured, the swage part was grasped with a needle holder and the needle was deeply applied to the galea and it was released, the swage part was broken and from the needle tip to the body part was temporarily buried in the tissue of the head skin and lost sight of it.The side of the suture was removed, but the needle body could not be found where it had gone, and it was searched for and found by ct, so it removed all of them from the patient without additional incision as it was.Since no missing needle was found, the wound was closed.There was nothing unusual after that, and the broken needle was removed during the surgery, so there is no additional postoperative procedure or re-operation.The nurse said that the broken needle¿s total length was confirmed and should not be missing, but wanted us to be sure that the broken part matched, so the broken needle was retrieved.And then, the surgeon said that it was not known that the swage part was easily broken.The surgeon understood that it was possible the needle used was too small and thin in the first place, so excessive force was applied.The patient is hospitalized.It took time to search by ct, and the operation time was extended by 30 minutes.The operation time was extended and there was some confusion for medical staff, but as a result, it was determined that there was no problem for the patient.It was not a control release needle.There were no patient consequences reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional d9: 6-jan-2025.A manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.Additional information was requested, and the following was obtained: were there any unexpected outcomes, complications, or changes in the patient¿s postoperative care due to the prolonged procedure? the patient receive additional incision to remove the needle piece.What is the most current patient health status and condition? no problem.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Was the additional incision to remove the needle piece done during the initial procedure? was additional dissection required in other tissues other than the target tissue to remove the needle piece? if yes, please describe.Additional h6 investigation findings: c22 - photo review.Additional h6 component code: g07002 reported condition not confirmed.Additional h3 investigation summary: the product received for analysis was identified as product code n104t.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.The product was returned to ethicon for evaluation.One needle suture was received for analysis.Product code n104t.In addition, some photos were provided, and they showed the following: two needles and one, one needle broken in two sections, and finally a needle broken and with marks.During the visual inspection of the needle, the swage and attachment area were noted to be as expected.However, marks probably caused by a surgical instrument were noted on the body.The tip and body of the needle were examined, and no issues related to needle breakage were observed during the evaluation.The resistance test was performed on the needle and met the requirements.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.No conclusion could be reached on the cause of the reported event.No product defect was identified.There may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
 
Additional Manufacturer Narrative
Product complaint (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6.Additional information was requested, and the following was obtained: was the additional incision to remove the needle piece done during the initial procedure? ¿no additional incision was added.Was additional dissection required in other tissues other than the target tissue to remove the needle piece? if yes, please describe.

Brand Name
NUROLON SUTURE 8-18" (45CM) 4-0 BLK
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key20791564
Report Number2210968-2024-12550
Device Sequence Number6833332
Product Code GAR
UDI-Device Identifier10705031047259
UDI-Public(01)10705031047259(17)280430(10)TEMCLT
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberN104T
Device Lot NumberTEMCLT
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2024
Supplement Date Received by Manufacturer12/18/2024
03/21/2025
Initial Report FDA Received Date11/27/2024
Supplement Report FDA Received Date01/14/2025
04/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown